Abstract. An extension of the wave propagation algorithm first introduced by LeVeque [J. Comp. Phys. 131, 327--353 (1997)] is developed for hyperbolic systems on a general curved manifold. This extension is important in a variety of applications, including the propagation of sound waves on a curved surface, shallow water flow on the surface of the Earth, shallow water magnetohydrodynamics in the solar tachocline, and relativistic hydrodynamics in the presence of compact objects such as neutron stars and black holes. As is the case for the Cartesian wave propagation algorithm, this new approach is second order accurate for smooth flows and high-resolution shock-capturing. The algorithm is formulated such that scalar variables are numerically conserved and vector variables have a geometric source term that is naturally incorporated into a modified Riemann solver. Furthermore, all necessary one-dimensional Riemann problems are solved in a locally valid orthonormal basis. This orthonormalization allows one to solve Cartesian Riemann problems that are devoid of geometric terms. The new method is tested via application to the linear wave equation on a curved manifold as well as the shallow water equations on part of a sphere. The proposed algorithm has been implemented in the software package CLAWPACK and is freely available on the web.
pdf file of preprint (Revised February, 2004.)
JCP webpage for this issue
The CLAWMAN software implements these algorithms. Some sample simulations can be viewed on the claw/extensions/clawman webpages.
author = "J. A. Rossmanith and D. S. Bale and R. J. LeVeque",
title = "A wave propagation algorithm for hyperbolic systems on
journal = "J. Comput. Phys.",
volume = "199",
year = "2004",
pages = "631--662",
URL = "http://www.sciencedirect.com/science/journal/00219991",
Back to Recent Publication list